View Full Version : Any experience with beta blockers and hair loss?

08-04-2014, 08:30 PM
Hey guys - 34 year old male here, been losing hair slowly for years now, but the past year it has become more and more noticeable, and seems to be accelerating. I'm almost ready to get the clippers out and say screw it, but I'm just looking for a possible answer before throwing in the towel...

I was put on beta blockers (Inderal LA 80 mg) about 10 years back for an essential tremor that I inherited from my father, which was manifesting into me getting shaky in certain situations, eventually causing me to withdraw. I was spending all this energy trying to hide it and mask it and just generally being avoidant. It was a horrible time, and the pills really saved me and continue to do so. It's not a miracle cure, but it has helped me lead a relatively normal life now, which is all I could ask for...however, though it sounds trivial in relation, my concern now is that they might be playing a role in my hair loss. From what I read, the side affects associated with beta blockers don't manifest in male pattern baldness, which is clearly what's going on here - receding/thinning up front, up along the ridge, and in the crown/back.

I asked my neurologist if the medication could be causing me to lose hair, and he just laughed and said "No."...which is odd, since he didn't amend it by saying it doesn't cause my kind of hair loss (since hair loss IS a known side effect). That answer would have been understandable.

That said, I'm just wondering if anyone has had any experience with beta blockers and hair loss, and what happened after you came off them/changed medication? Might it be speeding up a process that was meant to happen years down the line?

Thanks in advance.

08-04-2014, 11:06 PM
it really doesn't change much.